How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Adi Your Own Question
Dr Adi
Dr Adi, Professor
Category: Endocrinology
Satisfied Customers: 440
Experience:  Director of the Pediatric Diabetes Clinics at UCSF.
56602461
Type Your Endocrinology Question Here...
Dr Adi is online now
A new question is answered every 9 seconds

I was diagnosed with Graves' disease a year ago. I was

Customer Question

I was diagnosed with Graves' disease a year ago. I was allergic to methamazole. I ended up having my thyroid removed nov 2015. I now have blood work that shows hypothyroid and yet I can't take more than 75mcg of synthroid. At 100 mcg I have signs of hyperthyroid--diarrhea, nausea, tachycardia, insomnia. I can't take Levothyroxine and my t3 and t4 are normal and my tsh continues to increase. I have had issues that could be hypothyroid too--weight gain, cold fingers, toes, a stress fracture spontaneously in my foot. No one knows what to do
Submitted: 9 months ago.
Category: Endocrinology
Expert:  Dr. David replied 9 months ago.

This is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 9 months ago.

I have graves disease myself

and had my thyroid destroyed on I-131 therapy.

I have been on levothyroxine now for 4 years to get the proper level

it is always best to use blood testing to tell your thyroid hormone levels

symptoms are not reliable

I have many times thought I was hyper or hypo and then got blood tests to show I was wrong.

you can take 75mcg 5 days a week and two days a week take 100mcg

and do that for 6-8 weeks

make sure you take your synthroid always on an empty stomach the same time every day and not with other medications.

and don't forget to take it

and let your blood test show you what your TSH levels and free T4 levels are.

Customer: replied 9 months ago.
I have done that. To no avail. My tsh continues to rise and I can tolerate only twice a week. My weight could allow me as much as 200 mcg.
Customer: replied 9 months ago.
But t3 and t4 are normal.
Expert:  Dr. David replied 9 months ago.

you don't take thyroid hormone because of your weight.

what was your most recent TSH level?

what do you mean your TSH continues to rise?

tolerate what twice a week?

Customer: replied 9 months ago.
My tsh is around 60. When I take more synthroid I throw up. Get tachycardia. Insomnia over two weeks since increasing to 100 after 10 weeks of three days a week
Customer: replied 9 months ago.
I know I don't take synthroid because of my weight. What I meant was according to body weight I should be on more.
Customer: replied 9 months ago.
I work in health care. So I am familiar with all this.
Expert:  Dr. David replied 9 months ago.

it is not your thyroid hormone which is causing your tachycardia, insomnia symptoms

do you have excessive anxiety symptoms? excessive anxiety symptoms can cause tachycardia, insomnia.

Customer: replied 9 months ago.
No anxiety issues. It is directly related to the synthyroid they have ruled out cardiac and GI issues.
Customer: replied 9 months ago.
It happens within 8 hours of the increased dose. After my surgery for about four months I tolerated 150mcg of levothyroxine with no issues. We had to back off to fifty to get symptoms to dissipate
Expert:  Dr. David replied 9 months ago.

with a TSH of 60, your thyroid levels would not cause you tachycardia or insomnia.

you can ask your doctor for Armour dessicated thyroid hormone

perhaps you will do better with that.

Customer: replied 9 months ago.
She won't prescribe it because my t3 is normal and I am so sensitive to it. They have tried anti anxiety meds including benzodiazepines not to reduce symptoms only reducing Synthroid reduces symptoms. T3 and t4 are normal
Customer: replied 9 months ago.
We have tried a placebo (of course I didn't know) that did not help
Customer: replied 9 months ago.
All my other blood work is normal.
Expert:  Dr. David replied 9 months ago.

why would they try anti-anxiety medications if you don't have anxiety?

it sounds like you have excessive anxiety symptoms here causing your nausea and fast heart rate and tachycardia.

it is not the synthroid

if they gave you a placebo and you still had these symptoms, then it is not the synthroid which is causing your symptoms.

it is your own excessive anxiety disorder which is doing this.

benzos will help decrease anxiety related symptoms of nausea, fast heart rate and insomnia. these are not synthroid related symptoms.

Customer: replied 9 months ago.
I have never had symptoms of anxiety until I was hyperthyroid. I have seen a psychiatrist I am usually very calm. Not anxious at all. It is directly related to my synthroid. Never had anxiety before except when I was clearly hyperthyroid.
Expert:  Dr. David replied 9 months ago.

you had Graves disease before.

did you have severe anxiety before when your thyroid gland was producing too much thyroid hormone for your body before Nov 2015?

Customer: replied 9 months ago.
Never once
Expert:  Dr. David replied 9 months ago.

then it is not thyroid hormone causing your symptoms.

it is excessive anxiety on your part, worry of taking these synthroid pills which is causing your symptoms.

Customer: replied 9 months ago.
I don't worry about it at all. I would take 200 mcg if someone handed me the pills but then I would vomit. Get diarrhea and I feel no anxiety. I never have any trouble sleeping either except 12 hours after the dose of increased amounts. I am very laid back
Customer: replied 9 months ago.
I have tried several times.
Customer: replied 9 months ago.
I really can't say I feel anxious at all. I am not worried and would love to find proper dosage
Expert:  Dr. David replied 9 months ago.

when your doctors gave you a placebo sugar pill, you still had these same symptoms you said.

Customer: replied 9 months ago.
Placebo anxiety pill. Not placebo synthroid.
Expert:  Dr. David replied 9 months ago.

what is the point of a placebo anxiety pill?

Customer: replied 9 months ago.
To tell me they were trying to treat anxiety. I am about as unanimous a person can be.
Customer: replied 9 months ago.
Un anxious
Customer: replied 9 months ago.
I really know most people get anxious. Very few things make me anxious and I wish I could take more synthroid cuz I wouldn't be so tired and feel blah. But my body really reacts significantly.
Expert:  Dr. David replied 9 months ago.

I think you only get anxious when you take synthroid pills because you are worried about what it will do for you

and you are creating these symptoms of fast heart rate and can't sleep from your worry about taking the pill.

Customer: replied 9 months ago.
I know most people would be in denial. I am happy to take more and often try. I am not anxious about taking more.
Expert:  Dr. David replied 9 months ago.

then you should take 100mcg of synthroid daily on an empty stomach to get your thyroid hormone levels up.

your TSH level are very low

you are exteremely hypothyroid.

Customer: replied 9 months ago.
I would love to. I have for two weeks. And my TSH is still increasing and my t3 and t4 are normal and I have monitored my pulse and my sleep and it corresponds directly. Sleep less and less. Get nauseated more and more. My pulse has increased by 2-3 bpm daily since and now I have diarrhea.
Customer: replied 9 months ago.
if I drop even for a day the symptoms all return to nirmal
Expert:  Dr. David replied 9 months ago.

you need to stop monitoring your pulse

this only worsens your worry. there is no need to monitor your pulse. the act of checking your pulse will increase your heart rate.

your body is too use to low thyroid hormone levels.

you can take 75mcg.

so take 75mcg.